On the distribution of certain Pisot numbers. (English) Zbl 1306.11059

Summary: A Pisot number \(\theta\) is said to be simple if the beta-expansion of its fractional part, in base \(\theta\), is finite. Let \(\mathbb P\) be the set of such numbers, and \(\mathbb S \setminus \mathbb P\) be the complement of \(\mathbb P\) in the set \(\mathbb S\) of Pisot numbers. We show several results about the derived sets of \(\mathbb P\) and of \(\mathbb S \setminus \mathbb P\). A Pisot number \(\theta \), with degree greater than 1, is said to be strong, if it has a proper real positive conjugate which is greater than the modulus of the remaining conjugates of \(\theta \). The set, say \(X\), of such numbers has been defined by D. W. Boyd [Math. Comput. 65, No. 214, 841–860 (1996; Zbl 0855.11039)], and is contained in \(\mathbb S \setminus \mathbb P\). We also prove that the infimum of the \(j\)-th derived set of \(X\), where \(j\) runs through the set of positive rational integers, is at most \(j+2\).


11K16 Normal numbers, radix expansions, Pisot numbers, Salem numbers, good lattice points, etc.
11J71 Distribution modulo one
11R06 PV-numbers and generalizations; other special algebraic numbers; Mahler measure


Zbl 0855.11039
Full Text: DOI


[1] Akiyama, S.; Rao, H.; Steiner, W., A certain finiteness property of Pisot number systems, J. Number Theory, 107, 135-160 (2004) · Zbl 1052.11055
[2] Amara, M., Ensembles fermés de nombres algébriques, Ann. Sci. Éc. Norm. Supér., 83, 215-270 (1966) · Zbl 0219.12004
[3] Bassino, F., Beta-expansions for cubic Pisot numbers, (Rajsbaum, S., LATIN 2002: Theoretical Informatics (Cancun). LATIN 2002: Theoretical Informatics (Cancun), Lect. Notes in Comput. Sci., vol. 2286 (2002), Springer: Springer Berlin), 141-152 · Zbl 1152.11342
[4] Bertin, M. J.; Decomps-Guilloux, A.; Grandet-Hugo, M.; Pathiaux-Delefosse, M.; Schreiber, J. P., Pisot and Salem Numbers (1992), Birkhäuser Verlag: Birkhäuser Verlag Basel · Zbl 0772.11041
[5] Boyd, D. W., Linear recurrence relations for some generalized Pisot sequences, (Advances in Number Theory, Proc. of the 1991 CNTA conference (1993), Oxford University Press), 333-340 · Zbl 0790.11012
[6] Boyd, D. W., On beta-expansions for Pisot numbers, Math. Comp., 65, 841-860 (1996) · Zbl 0855.11039
[7] Dubickas, A., Even and odd integral parts of powers of a real number, Glasg. Math. J., 48, 331-336 (2006) · Zbl 1138.11026
[8] Dufresnoy et Ch. Pisot, J., Étude de certaines fonctions méromorphes bornées sur le cercle unité. Application à un ensemble fermé d’entiers algébriques, Ann. Sci. Éc. Norm. Supér., 72, 69-92 (1955) · Zbl 0064.03703
[9] Fan, A. H.; Schmeling, J., \( \varepsilon \)-Pisot numbers in any real algebraic number field are relatively dense, J. Algebra, 272, 470-475 (2004) · Zbl 1043.11074
[10] Frougny, C.; Solomyak, B., Finite beta-expansions, Ergodic Theory Dynam. Systems, 12, 713-723 (1992) · Zbl 0814.68065
[11] Grandet-Hugo, M., Ensembles fermés d’entiers algébriques, Ann. Sci. Éc. Norm. Supér., 92, 1-35 (1965) · Zbl 0138.03003
[12] Meyer, Y., Nombres de Pisot, nombres de Salem et analyse harmonique, (Lecture Notes in Mathematics, vol. 117 (1970), Springer-Verlag) · Zbl 0159.42402
[13] Moody, R. V., Meyer sets and their duals, (The Mathematics of Long-range Aperiodic Order (1995), Waterloo: Waterloo ON), 403-441, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci., 489, Kluwer Acad. Publ., Dordrecht, 1997 · Zbl 0880.43008
[14] Panju, M., Beta expansions for regular Pisot numbers, J. Integer Seq., 14 (2011), Article 11.6.4 · Zbl 1253.11078
[15] Parry, W., On the \(\beta \)-expansions of real numbers, Acta Math. Acad. Sci. Hungar., 11, 401-416 (1960) · Zbl 0099.28103
[16] Pisot, C., La répartition modulo un et les nombres algé briques, Ann. Sc. Norm. Super. Pisa, 7, 205-248 (1938)
[17] Rényi, A., Representations for real numbers and their ergodic properties, Acta Math. Hungar., 8, 477-493 (1957) · Zbl 0079.08901
[18] R. Salem, Algebraic Numbers and Fourier Analysis, in: Heath Math. Monographs, Boston, 1963.; R. Salem, Algebraic Numbers and Fourier Analysis, in: Heath Math. Monographs, Boston, 1963. · Zbl 0126.07802
[19] Schmidt, K., On periodic expansions of Pisot and Salem numbers, Bull. London Math. Soc., 12, 269-278 (1980) · Zbl 0494.10040
[20] Siegel, C. L., Algebraic numbers whose conjugates lie in the unit circle, Duke Math. J., 11, 597-602 (1944) · Zbl 0063.07005
[21] Smyth, C. J., The conjugates of algebraic integers, Amer. Math. Monthly, 82, 86 (1975)
[22] Solomyak, B., Conjugates of beta-numbers and the zero-free domain for a class of analytic functions, Proc. Lond. Math. Soc., 68, 477-498 (1994) · Zbl 0820.30007
[23] Talmoudi, F. L., Sur les nombres de \(S \cap [1, 2 [\), C. R. Acad. Sci. Paris, 287, 739-741 (1978) · Zbl 0411.12002
[24] Zaïmi, T., On numbers having finite beta-expansions, Ergodic Theory Dynam. Systems, 29, 1659-1668 (2009) · Zbl 1253.11095
[25] Zaïmi, T., On \(\varepsilon \)-Pisot numbers, New York J. Math., 15, 415-422 (2009) · Zbl 1269.11105
[26] Zaïmi, T., Commentaires sur quelques résultats sur les nombres de Pisot, J. Théor. Nombres Bordeaux, 22, 513-524 (2010) · Zbl 1223.11130
[27] Zaïmi, T., On the spectra of Pisot numbers, Glasg. Math. J., 54, 127-132 (2012) · Zbl 1303.11118
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.